South Dakota, 2008Flood in South Dakota, June 5 to 10, 2008
June 5 to 10, 2008 · NWS ABR · 1 event in 1 county or zone
Very heavy rains of 3 to 7 inches caused the Moreau River to flood throughout Dewey County from the 5th through the 10th of June. Some roads and pastureland were flooded by the high water.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rains of 3 to 7 inches caused the Moreau River to flood throughout Dewey County from the 5th through the 10th of June. Some roads and pastureland were flooded by the high water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 5, 2:23 AM MST, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 5, 2:23 AM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT THU JUN 5 2008
.SHORT TERM...TODAY THROUGH FRIDAY
CURRENT WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWS STRONG UPPER
LOW SPINNING OVER THE FOUR CORNERS REGION WITH LEAD SHORTWAVE
MOVING ACROSS SOUTH DAKOTA. STRONG UPPER JET HAS ROUNDED BASE OF
UPPER TROUGH AND IS BEGINNING TO PUSH NORTHWARD ACROSS THE CENTRAL
PLAINS. INITIAL BATCH OF PRECIPITATION MOVED NORTHWARD ACROSS
SOUTHERN AND CENTRAL SOUTH DAKOTA EARLY THIS MORNING...WITH
MODERATE TO SOMETIMES HEAVY RAIN STILL FALLING ACROSS MISSOURI
RIVER VALLEY. RADAR ESTIMATED PRECIPITATION INDICATES HEAVIEST
RAIN FELL ACROSS JONES AND LYMAN COUNTIES OVERNIGHT...WITH PERHAPS
OVER 1.50 INCHES OF RAIN. WILL LET FLOOD WATCH REMAIN IN PLACE
THIS MORNING AS IT IS STILL RAINING ACROSS THIS AREA. DRYING IS
NOW TAKING PLACE ACROSS SOUTHERN SOUTH DAKOTA AS WAVE LIFTS NORTH.
WATER VAPOR SHOWS DECENT DRYING TAKING PLACE AND PRECIP IS NOW
ENDING ACROSS JONES AND LYMAN COUNTIES. FEEL MUCH OF THE MORNING
MAY IN FACT BE DRY ACROSS SOUTHERN SOUTH DAKOTA UNTIL NEXT WAVE OF
ENERGY MOVES INTO AREA LATER THIS AFTERNOON. NORTHERN SOUTH DAKOTA
STILL HAS A FAIRLY GOOD CHANCE TO SEE SHOWERS YET THIS MORNING AS
WAVE IS LIFTING NORTHWARD THROUGH THE STATE AT THIS TIME.
ATTENTION THEN TURNS TO SEVERE WEATHER/HEAVY RAIN POTENTIAL LATER
THIS AFTERNOON AND EVENING ACROSS THE EASTERN CWA. SPC HAS MOVED
MODERATE RISK AREA BACK TO THE WEST TOWARDS THE JAMES
VALLEY...PUTTING A PORTION OF THE CWA WITHIN MODERATE RISK. HAVE
INCLUDED T+ IN GRIDS AND MENTION OF HEAVY RAIN POSSIBILITY. SHEAR
IS VERY STRONG ACROSS THE AREA AS SURFACE LOW TAKES SHAPE AND
DEEPENS AS IT MOVES NORTH. CAPE VALUES REMAIN HIGHEST ACROSS
SOUTHEASTERN SD AND EXPECT THIS AREA TO HAVE THE MOST PROBLEMS
WITH SEVERE WEATHER LATER THIS AFTERNOON AND EVENING.
CONCERNING CURRENT FLOOD WATCH AND HEAVY RAIN POTENTIAL LATER
TODAY...MIGHT BE ABLE TO CANCEL CURRENT FLOOD WATCH BEFORE 18Z
EXPIRATION TIME AS THE DRYING TAKING PLACE NOW IS BRINGING AN END
TO THE PRECIP FROM SOUTH TO NORTH ACROSS CENTRAL SD. WILL LET IT
RIDE THOUGH FOR THE NEXT SEVERAL HOURS AS MODERATE RAIN IS STILL
OCCURRING ACROSS NORTHERN END OF FLOOD WATCH. DAY SHIFT MAY
CONSIDER A FLOOD/FLASH FLOOD WATCH FOR PORTIONS OF THE EASTERN CWA
FOR LATER THIS AFTERNOON AND EVENING BUT 1/3/6 HR FFG GUIDANCE
VALUES ARE MUCH HIGHER ACROSS THE NORTHEASTERN CWA. THEY RANGE
FROM ABOUT 3 TO 4 INCHES ACROSS THE AREA WHICH WAS THE MAIN REASON
FOR HOLDING OFF ON ANY HEADLINES AT THIS TIME. FFG GUIDANCE VALUES
REMAIN MUCH LOWER ACROSS CENTRAL SOUTH DAKOTA.
.LONG TERM...00Z SATURDAY THROUGH 12Z TUESDAY.
MEDIUM RANGE MODELS ARE SHOWING PRETTY GOOD AGREEMENT THROUGH THE
PERIOD. SOME DIFFERENCES IN THE OUT PERIODS AND HAVE GONE WITH GFS
NCEP SOLUTION. SATURDAY THE STRONG LOW PRESSURE SYSTEM MOVING
TOWARD THE REGION NOW WILL HAVE MOVED OFF INTO CANADA WITH GOOD
DRYING BEHIND IT. AN INTERESTING UPPER LEVEL H5 SEQUENCE IS
DEPICTED FOR MUCH OF THIS PERIOD. IT LOOKS LIKE IT WILL ENSURE AN
UNSETTLED EXTENDED PERIOD. AS THE FIRST H5 UPPER LEVEL LOW MOVES
NORTHEAST A WEAK PACIFIC LOW NORTH OF MONTANA. THIS LOW MOVES VERY
SLOWLY EAST AND IS NEAR THE ARROWHEAD OF MINNESOTA BY MONDAY
MORNING. BY MONDAY THE WESTERN CONUS UPPER LOW HAD FORMED AND DIGS
SOUTH TO THE FOUR CORNERS GIVING US A SOUTHWEST FLOW ALOFT WITH A
LEE SIDE SURFACE LOW FORMING AND MOVING NORTH WITH GOOD MOISTURE
TRANSPORT AHEAD OF IT. IT IS A LITTLE DIFFICULT TO HAVE MEANINGFUL
PROBABILITY GRIDS WITH SUBTLE FEATURES MAKING TIMING VERY
DIFFICULT HAVE NO REAL PROBLEM WITH GOING GRIDS. EXPECT THERE WILL
BE FURTHER REFINEMENT AS TO TIMING. ONLY REAL CHANGE WAS TO ADD A
PERIOD OF PRECIPITATION TO THE TUESDAY EVENING PERIOD. HAVE GONE
WITH SLIGHT CHANCE CATEGORY AT THIS TIME. GFS IS MOST BULLISH ON
PRECIPITATION DURING THIS PERIOD AS THE WESTERN UPPER LEVEL LOW
MOVES EAST WITH A STRONG SURFACE REFLECTION. ECMWF AGREES DURING
THIS PERIOD BUT WITH A DIFFERENT UPPER FLOW PATTERN BUT A WAVE
MOVING THROUGH AT THIS TIME. BIGGEST DIFFERENCE IN THE MODELS IS
THE HANDLING OF A FAIRLY STRONG PACIFIC LOW THAT ARRIVES ON THE
WETS COAST SUNDAY NIGHT INTO MONDAY. THE ECMWF HOLDS THE LOW
TOGETHER WHILE THE GFS HANGS IT UP IN WESTERN CANADA. GFS ENSEMBLE
MEMBERS START TO DIVERGE WITH THIS SO EXPECT THE FINAL ANSWER IS
NOT IN YET. TEMPERATURES LOOKED GOOD AND FEW CHANGES WERE MADE.
&&
.AVIATION...
VFR CONDITIONS HAVE LARGELY DETERIORATED OVER THIS FORECAST AREA.
WSR-88D DEPICTS A LARGE AREA OF RAIN MOVING NORTH INTO THIS AREA.
CEILING VALUES ARE 1000 FT AGL OR LESS IN THE AREAS WHERE RAIN IS
FALLING AND FOG IS LIMITING VISIBILITY TO AT LEAST MVFR IN THE
NORTH AHEAD OF THE RAIN. A VERY STRONG LOW PRESSURE SYSTEM WILL
MOVE ACROSS THE REGION TODAY SPREADING RAIN AND FOG EARLY TODAY
AND FEATURE RAIN WITH EMBEDDED THUNDERSTORMS LATER TODAY. CLEARING
WILL BE SLOW BEHIND THIS SYSTEM WITH LOW CONDITIONS EXPECTED ALL
DAY TODAY AND TONIGHT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON FOR BUFFALO-
HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY.
MN...NONE.
&&
SHORT TERM...TMT
LONG TERM...KEEFE
AVIATION...KEEFE
WEATHER.GOV/ABERDEENHazardous weather outlook, Jun 5, 2:40 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
440 AM CDT THU JUN 5 2008
SDZ003-004-009-015-060945-
CORSON-CAMPBELL-WALWORTH-DEWEY-
440 AM CDT THU JUN 5 2008 /340 AM MDT THU JUN 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS ARE LIKELY TODAY ACROSS NORTH
CENTRAL SOUTH DAKOTA. SOME THUNDERSTORMS ARE CAPABLE OF PRODUCING
HEAVY RAINFALL. THE THREAT FOR SEVERE STORMS SHOULD REMAIN EAST OF
THE AREA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE AGAIN LATE THIS WEEKEND AND THROUGH
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SDZ033>037-045-048-051-060945-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
440 AM CDT THU JUN 5 2008 /340 AM MDT THU JUN 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE LIKELY EARLY THIS
MORNING ACROSS CENTRAL SOUTH DAKOTA. HEAVY RAINFALL IS POSSIBLE
EARLY THIS MORNING AND A FLOOD WATCH REMAINS IN EFFECT THROUGH THE
MORNING HOURS. A BREAK IN THE PRECIPITATION IS EXPECTED LATER THIS
MORNING BEFORE ANOTHER ROUND OF SHOWERS AND STORMS DEVELOPS LATER
THIS AFTERNOON. SOME THUNDERSTORMS COULD BE SEVERE WITH HEAVY
RAINFALL AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE AGAIN LATE THIS WEEKEND AND THROUGH
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA.
MNZ039-046-SDZ008-011-018>023-060945-
TRAVERSE-BIG STONE-ROBERTS-DAY-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-
DEUEL-
440 AM CDT THU JUN 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS MORNING AND WILL
INCREASE IN AREAL COVERAGE AND INTENSITY THIS AFTERNOON. SOME
THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
POSSIBLY A COUPLE TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE. THE
STORM PREDICTION CENTER HAS PLACED MUCH OF EASTERN SOUTH DAKOTA IN
A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE AGAIN LATE THIS WEEKEND AND THROUGH
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTHEASTERN AND EAST CENTRAL SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.
SDZ005>007-010-016-017-060945-
MCPHERSON-BROWN-MARSHALL-EDMUNDS-POTTER-FAULK-
440 AM CDT THU JUN 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS MORNING AND WILL
INCREASE IN AREAL COVERAGE AND INTENSITY LATER THIS AFTERNOON AND
EVENING. SOME THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE AGAIN LATE THIS WEEKEND AND THROUGH
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTHEASTERN SOUTH DAKOTA.
TMT
Flood, Dewey
- When
- June 5, 6:00 AM MST to June 10, 6:00 AM MST
- Where
- Dewey County, 0.97 mi W of Promise to 3.75 mi NW of Promise
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Other Federal Agency
- Coordinates
- 45.330, -100.620
Runoff from very heavy rains caused the Moreau River to rise above flood stage on June 5th. The river crested at 25.4 feet on June 8th before falling back below flood stage on June 10th. Flood stage on the Moreau River is 21 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, June 5, 20082 injured · $758 million · 1.75 in hail · 77 events
- Tornadoes and Flash Flooding in South Dakota, June 5, 2008$1.2 million · EF2 · 40 events
- Flooding in Indiana, June 5 to 17, 2008$390 million · 3 events
- Tornadoes and Flash Flooding in Iowa, June 5 to 6, 20082 injured · $1.2 million · EF1 · 57 events
- Flooding in Iowa, June 5 to 30, 2008$18 million · 23 events
- Flash Flooding and Hail in Kansas, June 5 to 6, 2008$235,000 · 2.75 in hail · 80 events
- Tornadoes and Flash Flood in Missouri, June 5 to 8, 2008$777,000 · EF1 · 22 events
- Hail and Damaging Winds in Kansas, June 5, 2008$2.3 million · 2 in hail · 10 events
- Tornadoes and Flooding in Nebraska, June 5 to 12, 2008EF2 · 21 events
- Flooding in South Dakota, June 5 to 7, 2008$1.5 million · 4 events
- Flash Flood in South Dakota, June 5, 2008$1.5 million · 1 event
- Tornadoes and Hail in Kansas, June 5, 2008$67,000 · EF1 · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121039.